Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 200, NWS Twin Cities, MN

September 21, 2019Kanabec County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2019, 4:00 PM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2019, 4:00 PM CDT (21:00 UTC)
Expired
Sep 21, 2019, 4:45 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Kanabec County, MN, Mille Lacs County, MN

The radar

The Duluth radar (KDLH), 128 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KMPX 212100
SVRMPX
MNC065-095-212145-
/O.NEW.KMPX.SV.W.0200.190921T2100Z-190921T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Sat Sep 21 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kanabec County in east central Minnesota...
  Northern Mille Lacs County in east central Minnesota...

* Until 445 PM CDT.

* At 400 PM CDT, a severe thunderstorm was located near Onamia, or 20
  miles south of Mille Lacs Lake, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mille Lacs Lake, Onamia, Isle, Wahkon and Bayview. 

This includes U.S. Highway 169 between mile markers 208 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4622 9342 4615 9343 4616 9339 4606 9333
      4596 9374 4600 9381 4603 9381 4625 9350
      4624 9344
TIME...MOT...LOC 2100Z 239DEG 20KT 4602 9372 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JRB
3 follow-up statements
434 
WWUS53 KMPX 212109
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Sat Sep 21 2019

MNC065-095-212145-
/O.CON.KMPX.SV.W.0200.000000T0000Z-190921T2145Z/
Kanabec MN-Mille Lacs MN-
409 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN KANABEC AND NORTHERN MILLE LACS COUNTIES...

At 409 PM CDT, a severe thunderstorm was located over Onamia, or 18
miles south of Mille Lacs Lake, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mille Lacs Lake, Onamia, Isle, Wahkon and Bayview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4622 9342 4615 9343 4616 9339 4606 9333
      4598 9368 4601 9374 4607 9376 4625 9350
      4624 9344
TIME...MOT...LOC 2109Z 239DEG 20KT 4604 9367 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JRB
486 
WWUS53 KMPX 212121
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
421 PM CDT Sat Sep 21 2019

MNC065-095-212145-
/O.CON.KMPX.SV.W.0200.000000T0000Z-190921T2145Z/
Kanabec MN-Mille Lacs MN-
421 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN KANABEC AND NORTHEASTERN MILLE LACS COUNTIES...

At 421 PM CDT, a severe thunderstorm was located near Onamia, or 17
miles south of Mille Lacs Lake, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Isle, Wahkon and Bayview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4622 9342 4615 9343 4616 9339 4609 9335
      4605 9351 4608 9358 4614 9362 4625 9350
      4624 9344
TIME...MOT...LOC 2121Z 239DEG 20KT 4608 9358 

HAIL...1.00IN
WIND...60MPH
 
$$

JRB
502 
WWUS53 KMPX 212137
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Sat Sep 21 2019

MNC065-095-212147-
/O.EXP.KMPX.SV.W.0200.000000T0000Z-190921T2145Z/
Kanabec MN-Mille Lacs MN-
437 PM CDT Sat Sep 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KANABEC AND
NORTHEASTERN MILLE LACS COUNTIES WILL EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4622 9342 4615 9343 4616 9339 4609 9335
      4605 9351 4608 9358 4614 9362 4625 9350
      4624 9344
TIME...MOT...LOC 2137Z 239DEG 20KT 4612 9348 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:08 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 21, 3:08 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat Sep 21 2019

Conditional severe threat remains across much of central MN into
west central WI this afternoon. Focus moving into the I94 corridor
near St Cloud at the moment. As the upper low and its trough axis
lifts northeast over northwest MN this evening, this may be
strong enough to generate at least some stronger storms for a time
late afternoon/early evening. Will need to continue to monitor
trends. Kept the likely PoP mention over the northeast CWA into
the evening and move it east into WI by 00z. Otherwise, drier air
working over western area now, clearing the sky and driving
temperatures into the lower 80s. THis should work too much
farther east this evening with area of showers/thunder moving
through.

The front exits into western WI 00z-03z period. Will end PoPs
around 06z far east. Otherwise clouds may work back into the
region late tonight as core of the upper low moves into the state
Sunday. Models develop some light rain over the southeast portion
of the cwa as the trough/FGEN forcing moves through that region.
Will have to introduce some small chance PoPs at this time for
that possibility. The 12z HREF with its cams showed little
interest, holding the QPF to the far southeast. Cooler air to
work over the area Sunday afternoon, and with the expected clouds
cover, temperatures should struggle to warm through the upper
60s.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Sep 21 2019

Deterministic models continue to diverge with the midweek frontal
system. The GFS continues to be fastest with the northern wave and
brings in convective threat Tuesday afternoon/Tuesday night. The
ECMWF is about 6 hours slower. Will hold onto blended guidance
PoPs, bringing in the higher chances Tuesday night into early
Wednesday. We warm up ahead of the front on Tuesday, with another
warm day expected, highs of 75 to 80.

Cooler air invades the area Wednesday, possibly continuing
through the end of the week. The ECMWF trends much cooler, with
the GFS holding onto the eastern CONUS ridge a bit longer and
holding off the western CONUS trough/colder air invasion until
late next weekend. It still looks like a southwest trough lifts
northeast over the area in the Friday/Friday night time frame.
This could hold a heavy rain threat as it moves across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Sep 21 2019

Short range HIRES models continue to generate at least a scattered
line of convection as the front moves through central MN into west
central WI into the evening. Will continue to carry TEMPO TSRA
over the eastern MN TAF sites mainly before 00z Sun. May linger
into the evening into west central WI. Otherwise, some
breaks/clearing to the far west now. Should work east into the
evening. Will trend MVFR CIGS to mainly VFR into tonight, with
MVFR lasting at KEAU through 06z. Surface winds S-SW becoming
W-NW with fropa. Gusty around 25kts this afternoon.

KMSP...Still a chance of TSRA moving through 20z-23z. Will
continue tempo trend for now, but best chances are north and east
of the terminal. Breezy conditions also likely with slowly
veering wind direction, becoming west late evening.

/OUTLOOK FOR KMSP/
Sun night...VFR. Wind W 5 kts.
Mon...VFR. Wind light and variable.
Tue...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Sep 21, 12:17 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sat Sep 21 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon, primarily
along and north of the I-94 corridor across central Minnesota and
west central Wisconsin. A conditional risk of severe weather is
possible should these storms develop, with large hail, damaging
wind, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance for thunderstorms is expected Tuesday into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon,
primarily across central Minnesota.

In the hours before

Special weather statement, Sep 21, 10:44 AM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1044 AM CDT Sat Sep 21 2019

MNZ045-211600-
Kanabec-
1044 AM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC COUNTY...

At 1044 AM CDT, a strong thunderstorm was located 8 miles north of
Brook Park, or 9 miles west of Hinckley, moving northeast at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Kanabec County.

LAT...LON 4598 9306 4598 9313 4594 9314 4593 9317
      4610 9332 4616 9318 4616 9306
TIME...MOT...LOC 1544Z 240DEG 44KT 4606 9311

JRB
Special weather statement, Sep 21, 3:11 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Sat Sep 21 2019

MNZ043-044-049>051-212145-
Benton-Morrison-Sherburne-Mille Lacs-Stearns-
311 PM CDT Sat Sep 21 2019

...A CLUSTER OF STORMS WILL AFFECT SOUTHERN MILLE LACS...BENTON...
NORTHWESTERN SHERBURNE...NORTHEASTERN STEARNS AND SOUTHERN MORRISON
COUNTIES...

At 311 PM CDT, thunderstorms were located along a line extending
from near Bowlus to near Elk River. Movement was northeast at 25 mph.

Pea size hail is possible with these storms.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Milaca, Foley, Albany, Rockville, Clearwater and Avon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 144 and 178.
 U.S. Highway 10 in Minnesota between mile markers 142 and 193.
 U.S. Highway 169 between mile markers 184 and 201.

LAT...LON 4583 9351 4572 9351 4538 9396 4540 9399
      4539 9401 4542 9405 4537 9409 4559 9468
      4616 9429 4616 9422
TIME...MOT...LOC 2011Z 221DEG 21KT 4585 9444 4536 9359

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:44 AM CDTSpecial Weather StatementMPXKanabec16 min
Sep 21, 3:11 PM CDTSpecial Weather StatementMPXBenton, Morrison94 min
Sep 21, 3:36 PM CDTTornado WarningMPXBenton, Sherburne, Stearns29 min
Sep 21, 4:06 PM CDTTornado WarningMPXKanabec, Mille Lacs21 min
Sep 21, 4:35 PM CDTSpecial Weather StatementMPXMille Lacs55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.